Nebraska, 2004Tornado and Flash Flood in Nebraska, July 12, 2004
July 12, 2004 · NWS GID · 13 events in 6 counties and zones
A large severe thunderstorm took aim on a portion of south-central Nebraska and produced a tornado and extensive property and crop damage due to hail and high winds. The thunderstorm initially ripped across Greeley county.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4.0 million
- Crop damage
- $6.5 million
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large severe thunderstorm took aim on a portion of south-central Nebraska and produced a tornado and extensive property and crop damage due to hail and high winds. The thunderstorm initially ripped across Greeley county. Damage was noted throughout almost the entire county. Of note, hangers at the Greeley Airport sustained damage, a large grain bin at the County Partners Co-op collapsed, pivots were overturned and windows broken out and roofs damaged. A communications tower west of Wolbach was toppled. The tower had withstood 42 years of Nebraska weather before collapsing during this storm. Flooding was reported in southeast Greeley county near Wolbach.In Howard county, a brief tornado west of St. Paul destroyed a couple of grain bins. North of town, a tree fell into the living room of one house. Tree and property damage was widespread throughout St. Paul. To the west, large hail was reported in Sherman and Buffalo counties. Crop damage was heavy in many locations. A 60 mph wind was recorded at the Central Nebraska Regional Airport near Grand Island before the thunderstorm dissipated.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 12, 2:00 PM CST, 5 hours earlier.
Area forecast discussion, Jul 12, 2:00 PM CST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
300 PM CDT MON JUL 12 2004
.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT. THERE IS AN OUTSIDE
CHANCE FOR CONVECTION THIS EVENING IN CONVERGENT AREA ALONG SFC TROF
AXIS STRETCHING FROM KOGA TO KVTN...WHICH WILL SLOWLY SAG FURTHER
SOUTHEAST AS UPPER TROF CROSSES THE NORTHERN PLAINS. A SECOND AREA
OF FOCUS FOR CONVECTION IS ALONG OUTFLOW BOUNDARY FROM KOMA TO
NORTHEAST OF KONL...HOWEVER THIS BOUNDARY. WITH HIGH DPS...SFC
BASED CAPES AVERAGING 4000-6000 J/KG ACROSS MUCH OF NEB. CAP STILL
HOLDING WITH WARM MID LEVEL TEMPS ACROSS WESTERN/CENTRAL NEB. LOW
POPS HAVE BEEN MAINTAINED WITH PROGRESSION OF SFC TROF AXIS
TONIGHT...BUT INITIAION MAY BE JUST BEYOND CWA BORDERS AND OVERALL
STORM MOTION IS SLOW. IF STORMS DO MAKE IT INTO CWA...ISOLATED
POTENTIAL FOR STRONG WINDS/HEAVY RAIN EXISTS.
SFC BOUNDARY STALLS ACROSS THE CWA ON TUESDAY WITH BAROCLINIC ZONE
CUTTING THRU NEB CWA. AIRMASS REMAINS TOASTY SOUTH OF THE FRONT
WITH WARM 90S CONTINUING...BUT EASTERLY WINDS AND MOISTURE POOLING
ALONG BOUNDARY WILL HOLD MAXES DOWN TO THE NORTH. TSTMS AGAIN
POSSIBLE LATE TUES ESPECIALLY EASTERN ZONES AS THIS AREA WILL BE ON
EASTERN EDGE OF CAP AND THERE WILL BE CONVERGENCE ALONG THE
BOUNDARY. UPPER RIDGE AXIS RETROGRADES AND AMPLIFIES OVER THE
ROCKIES ON WEDNESDAY AS TROF DEEPENS ALONG THE EASTERN CONUS AND
NEXT SYSTEM APPROACHES THE WEST COAST. IN NORTHWEST FLOW
PATTERN...SLIGHTLY BETTER POTENTIAL FOR CONVECTION TO IMPEDE CWA
THAN AROUND THE PERIPHERY. EASTERLY UPSLOPE WINDS WILL DRAW
MOISTURE IN AND CONTINUE TO HOLD BACK TEMPS. A FEW MORE CLOUDS
EXPECTED AS WELL AS UPPER JET SLIDES SE IN NW FLOW...AND HAVE
LOWERED TEMPS FROM PREVIOUS FCST.
.LONG TERM...THU THRU MON. FEW CHANGES HERE WITH MAINLY TWEAKS HERE
AND THERE. HOWEVER...DID BEGIN TO ADD SMALL POPS INTO FCST FOR FRI
AND SAT AS RIDGE CONTINUES TO TO LOOK MORE LIKELY TO BACK OFF A BIT
AND RETRO BACK WEST...EASING CWA BACK INTO UP NW FLOW PATTERN. MDLS
CONTINUE TO HINT AT DECENT LL CONVERGENCE AREA FROM WRN PORTIONS OF
KS AND NE...ON N SIDE OF STRENGTHENING THERMAL LOW BY LATE THU.
PERPETUAL WARM FRONT BOUNDARY PROBABLY STAGNANT THRU CNTRL KS THRU
FIRST HALF OF DAY(THU) W/STRONG MID LVL RIDGING AND CAPPING GOING
ON. HOWEVER...UPSLOPE FLOW BROUGHT ON BY ELY AND SELY FLOW WILL
ENHANCE CONVERGENCE N OF SFC LOW...WITH BETTER
(SOME/INCREASING/ETC.) CHC FOR DEVELOPMENT OF TSRA BY THU NIGHT.
FRI...DITTO EXCEPT FOR SFC LOW/BOUNDARY PUSHED FURTHER S BUT
STRONGER MID LVL SW TO RIDE THRU THE NW FLOW...SO AGAIN SMALL CHC
INTO AND THRU SAT. SAT ON LOOKS TO EASE RIDGE EAST AND RETURN TO
MORE BLISTERING TEMPS BY BEGINNING OF WORK WEEK NEXT.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
FAY/10
Hazardous weather outlook, Jul 12, 5:19 PM CST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
619 PM CDT MON JUL 12 2004
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-131200-
ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY-
HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE-
NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER-
VALLEY-WEBSTER-YORK-
619 PM CDT MON JUL 12 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA
AND PORTIONS OF NORTH CENTRAL KANSAS.
.DAY ONE...TONIGHT
ISOLATED THUNDERSTORMS WILL DEVELOP THIS EVENING...MAINLY NORTH OF
INTERSTATE 80...AS A WEAK SURFACE TROUGH MOVES SOUTHEAST INTO
NEBRASKA. DUE TO A LARGE AMOUNT OF ATMOSPHERIC INSTABILITY...ANY
THUNDERSTORMS THAT DO DEVELOP MAY BECOME SEVERE...WITH THE MAIN
THREATS BEING LARGE HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING
WINDS. AN ISOLATED TORNADO ALSO CANNOT BE RULED OUT. IN
ADDITION...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH ANY
THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE CHANCE FOR THUNDERSTORMS CONTINUES TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT. A FEW STORMS COULD BECOME SEVERE DURING THIS TIME
FRAME WITH STRONG WIND GUSTS AND LOCALLY HEAVY RAINFALL THE PRIMARY
HAZARDS.
.SPOTTER ACTIVATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED NORTH OF INTERSTATE 80 TONIGHT.
LAWRENCE/FAY
Event by event
6 hail, 5 thunderstorm wind, 1 tornado, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Greeley
- When
- July 12, 7:00 PM CST to 8:00 PM CST
- Where
- Greeley County, Countywide
- Measured
- 77 kt (89 mph) estimated gust
- Property damage
- $3.5 million
- Crop damage
- $3.5 million
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.567, -98.500
A severe thunderstorm produced 90 mph winds and large hail across Greeley county. Widespread property and crop damage was reported.
Hail, Valley
- When
- July 12, 7:11 PM CST
- Where
- Valley County, 2 mi N of Ord
- Measured
- 2.75 in hail
- Property damage
- $25,000
- Crop damage
- $250,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.633, -98.933
Hail, Sherman
- When
- July 12, 7:53 PM CST
- Where
- Sherman County, 7 mi N of Ashton
- Measured
- 1 in hail
- Property damage
- $25,000
- Crop damage
- $250,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.350, -98.817
Hail, Howard
- When
- July 12, 7:53 PM CST
- Where
- Howard County, 4 mi E of Dannebrog
- Measured
- 1 in hail
- Property damage
- $10,000
- Crop damage
- $200,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.117, -98.467
Thunderstorm Wind, Howard
- When
- July 12, 7:54 PM CST
- Where
- Howard County, 1 mi E of Cotesfield
- Measured
- 59 kt (68 mph) measured gust
- Property damage
- $25,000
- Crop damage
- $250,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.367, -98.450
Tornado, Howard
- When
- July 12, 7:59 PM CST
- Where
- Howard County, 5 mi W of St Paul
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 25 yd
- Property damage
- $75,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.217, -98.567
A brief tornado was reported near the intersection of state highways 92 and 11, west of Saint Paul.
Thunderstorm Wind, Howard
- When
- July 12, 8:10 PM CST
- Where
- Howard County, 4 mi N of St Paul
- Measured
- 61 kt (70 mph) measured gust
- Property damage
- $100,000
- Crop damage
- $200,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.267, -98.467
Thunderstorm Wind, Howard
- When
- July 12, 8:14 PM CST
- Where
- Howard County, Dannebrog
- Measured
- 77 kt (89 mph) estimated gust
- Property damage
- $100,000
- Crop damage
- $250,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.117, -98.550
Hail, Valley
- When
- July 12, 8:15 PM CST
- Where
- Valley County, 13 mi S of Ord
- Measured
- 1.75 in hail
- Property damage
- $25,000
- Crop damage
- $250,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.417, -98.933
Hail, Sherman
- When
- July 12, 8:39 PM CST
- Where
- Sherman County, 5 mi W of Loup City
- Measured
- 0.88 in hail
- Property damage
- $10,000
- Crop damage
- $250,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.283, -99.083
Thunderstorm Wind, Hall
- When
- July 12, 8:43 PM CST
- Where
- Hall County, Grand Is Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.967, -98.317
Flash Flood, Greeley
- When
- July 12, 9:00 PM CST to 11:00 PM CST
- Where
- Greeley County, Wolbach
- Property damage
- $10,000
- Crop damage
- $100,000
- Reported by
- NEWSPAPER
- Coordinates
- 41.567, -98.521 (the zone’s center; the record gives no point)
Runoff from heavy rain in the Wolbach area ran over county roads in the area and caused some minor damage.
Hail, Buffalo
- When
- July 12, 9:15 PM CST
- Where
- Buffalo County, Ravenna
- Measured
- 1.75 in hail
- Property damage
- $100,000
- Crop damage
- $1.0 million
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.033, -98.933
70 mph winds were reported with the hail. Crop damage was significant in the area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, July 12, 20042 injured · $477,000 · F2 · 13 events
- Flash Flood and Flood in New Jersey, July 12 to 16, 2004$50 million · 2 events
- Lightning Strike in Vermont, July 12, 20041 death · 1 injured · 1 event
- Tornadoes and Hail in Minnesota, July 12 to 13, 2004$1.1 million · F1 · 22 events
- Hail and Damaging Winds in Tennessee, July 12 to 14, 20041 injured · $420,000 · 1 in hail · 55 events
- Flash Flood in New Jersey, July 12 to 13, 2004$5.0 million · 1 event
- Flash Flood in Maryland, July 12 to 13, 2004$2.0 million · 1 event
- Flash Flood and Damaging Winds in Maryland, July 12, 2004$903,000 · 60 kt wind · 3 events
- Flash Flood in Vermont, July 12, 2004$800,000 · 1 event
- Flash Flood in Pennsylvania, July 12 to 13, 20041 injured · $500,000 · 1 event
- Flash Flooding and Flood in Pennsylvania, July 12, 2004$650,000 · 3 events
- Flash Flood in Delaware, July 12 to 13, 2004$625,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411070, 5411071, 5411072, 5411073, 5411074, 5411075, 5411076, 5411077, 5411078, 5411079, 5411080, 5411081, 5411082.